Indiana, 2015Lake-Effect Snow and Winter Weather in Indiana, February 12, 2015
February 12, 2015 · NWS IWX · 2 events in 2 counties and zones
An intense lake effect snow band produced a narrow band of heavy snow and blowing snow across far northwest Indiana on February 12th. Total snow accumulations generally ranged between 2 and 8 inches within this band.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense lake effect snow band produced a narrow band of heavy snow and blowing snow across far northwest Indiana on February 12th. Total snow accumulations generally ranged between 2 and 8 inches within this band.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 12, 12:26 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Feb 12, 12:26 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1226 AM EST THU FEB 12 2015
.SYNOPSIS...
ISSUED AT 405 PM EST WED FEB 11 2015
LAKE EFFECT SNOW SHOWERS WILL DEVELOP ACROSS PORTIONS OF NORTHERN
INDIANA AND SOUTHWESTERN LOWER MICHIGAN TONIGHT WITH SEVERAL
INCHES OF SNOW POSSIBLE IN SOME AREAS. BREEZY CONDITIONS WILL BE
FELT ACROSS MUCH OF THE REGION TONIGHT INTO THURSDAY WITH
OVERNIGHT LOWS FALLING INTO THE TEENS.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 405 PM EST WED FEB 11 2015
CYCLONIC FLOW AND COLD AIR CONTINUE TO INFLUENCE THE WEATHER
ACROSS THE REGION THIS AFTERNOON INTO THE OVERNIGHT. SHORTWAVE
EVIDENT ON THE WATER VAPOR SATELLITE HAS SHOWN DEEPENING ACROSS
IOWA/WISCONSIN/NRN ILLINOIS. THIS IS WELL HANDLED BY THE SHORT
TERM MODELS AND CONTINUED ON TRACK WITH THE CURRENT FORECAST. LAKE
EFFECT TO KICK IN OVERNIGHT/EARLY THURSDAY MORNING AND WITH THE
DEEPENING LOW EXPECT WINDS TO INCREASE SIGNIFICANTLY.
CURRENT ADVISORY FOR THE LAKE EFFECT AND WIND ON TRACK AND WILL NOT
MAKE ANY CHANGES TO THE CURRENT FORECAST. BOTTOM LINE...THERE WILL
BE NUMEROUS BANDS OF LAKE EFFECT SNOW...WITH POTENTIAL FOR
SIGNIFICANT SNOWFALL AMOUNTS IN THE HEAVIER BANDS. ALONG WITH
WIND...EXPECT CONSIDERABLE BLOWING/DRIFTING.
IN THE VERY NEAR TERM...INVERSION HAS TRAPPED ABUNDANT MOISTURE IN
THE NEAR SURFACE BOUNDARY. WITH CLOUDS RIDING OVER THE
INVERSION...HAVE SEEN SEVERAL AREAS OF SEEDER-FEEDER PRODUCING FOG
AND DRIZZLE. AS THE COLD AIR SETTLES INTO THE AREA EXPECT TO SEE THE
DRIZZLE SHIFT SOUTH AND EAST...ENDING QUICKLY.
&&
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 405 PM EST WED FEB 11 2015
BITTER COLD AND LAKE EFFECT SNOW OVER THE WEEKEND REMAIN THE TOP
CONCERNS OF THIS LONG TERM PERIOD. N/NW MID/UPPER LEVEL FLOW
DOWNSTREAM OF VERY HIGH AMPLITUDE WEST COAST RIDGE WILL DRIVE STRONG
VORT MAX CURRENTLY OVER NUNAVUT DIRECTLY INTO THE GREAT LAKES BY
SATURDAY. SOME LIGHT SNOW EXPECTED ALONG ASSOCIATED LOW LEVEL
CONVERGENT BOUNDARY BUT AMOUNTS WILL BE LIMITED BY VERY SHORT
DURATION OF MODEST FORCING. OF GREATER IMPACT WILL BE THE
POSTFRONTAL LAKE RESPONSE. 700MB TEMPS DROP TO INCREDIBLE -35C OVER
CENTRAL GREAT LAKES BY MIDDAY SATURDAY. AS A RESULT...CONVECTIVE
DEPTHS ON FORECAST SOUNDINGS APPROACH OR EXCEED 10 KFT. LATEST NAM12
0-2KM THETA-E LAPSE RATES ARE AROUND -3 C/KM OVER THE BULK OF LAKE
MICHIGAN...INDICATING HIGH DEGREE OF INSTABILITY. FETCH IS ONCE
AGAIN IDEAL FOR OUR AREA...AROUND 340 DEGREES...AND LATEST GFS40
EVEN SHOWS LAKE INDUCED CONVERGENT BAND SETTING UP SATURDAY NIGHT AS
GRADIENT WINDS RELAX A BIT. ONLY POTENTIAL NEGATIVE FACTORS ARE THE
FACT THAT IT IS SO COLD THE DGZ WILL BE ESSENTIALLY AT GROUND LEVEL
AND STRONG WINDS...AT LEAST FOR THE FIRST HALF OF THE EVENT...WILL
FRACTURE ANY LARGER FLAKES THAT DO MANAGE TO FORM. THIS WILL LEAD TO
LOWER THAN NORMAL SNOW RATIOS COMPARED TO WHAT IS TYPICALLY SEEN IN
LAKE EFFECT EVENTS. STILL A BIT EARLY TO DISCUSS EXACT AMOUNTS.
WOULD LIKE TO SEE SOME MORE HIGHER RESOLUTION DATA FIRST AS FINAL
AMOUNTS WILL DEPEND ON ORGANIZATION OF BAND(S) HEADING INTO LATE
SATURDAY. SOME TYPE OF HEADLINE WILL LIKELY BE NEEDED FROM SATURDAY
TO SUNDAY MORNING FOR OUR NORTHWEST COUNTIES THOUGH.
OTHER MAIN STORY WILL BE THE VERY COLD TEMPS EXPECTED LATE SATURDAY
THROUGH EARLY MONDAY. 1050MB SURFACE HIGH WILL BE DRAWN STRAIGHT OUT
OF THE ARCTIC AND INTO OUR REGION OVER THE WEEKEND. 850MB TEMPS DROP
TO NEARLY -25C SATURDAY NIGHT. LAKE EFFECT CLOUDS WILL PROVIDE SOME
PROTECTION IN OUR SOUTHWEST BUT AREAS THAT CLEAR OUT COULD EASILY
DROP TO AROUND -10F WITH HIGHS ON SUNDAY STRUGGLING TO GET OUT OF
THE SINGLE DIGITS. WIND CHILL VALUES WILL ALSO DROP INTO THE -10 TO
-25F RANGE SATURDAY THROUGH SUNDAY NIGHT. WIND CHILL ADVISORIES MAY
EVENTUALLY BE NEEDED.
BRIEF MODERATION EXPECTED MONDAY AND TUESDAY BUT COLDER TEMPS LOOK
TO RETURN FOR THE MIDDLE AND END OF NEXT WEEK. ACCUMULATING SNOW IS
POSSIBLE LATE MONDAY INTO TUESDAY WITH AN EJECTING SOUTHERN STREAM
SYSTEM BUT STILL A LOT OF UNCERTAINTY REGARDING TRACK THIS FAR OUT.
WILL CONTINUE TO MONITOR.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1209 AM EST THU FEB 12 2015
SCATTERED SNOW SHOWERS WILL IMPACT BOTH TAF SITES OVER THE NEXT
SEVERAL HOURS AS COLDER AIR SLOWLY MOVES INTO THE REGION. OVERALL
FLOW WILL BEGIN TO CONVERGE AND SET THE STAGE FOR 1 OR 2 LAKE
EFFECT SNOW BANDS THAT WILL IMPACT KSBN AFTER 8Z AND MAY LINGER
INTO THURSDAY. CIGS AND VSBYS WILL BE HIGHLY VARIABLE AT KSBN WITH
NO WAY TO CAPTURE THE RANGE IN TAFS. HAVE CONTINUED WITH AVERAGE
CONDITIONS EXPECTED...BUT PILOTS SHOULD BE PREPARED FOR EXCURSIONS
INTO LOW END MVFR OR IFR RANGE AT TIMES. SOME OF THE MODELS HINT
THAT THE MAIN SNOW BANDS COULD BE WEST OF KSBN AFTER 18Z. WILL
RIDE WITH CURRENT TRENDS AND MONITOR EVOLUTION OF THE BAND. AS FOR
KFWA...SNOW SHOWERS WILL PERSIST INTO THURSDAY MORNING. MUCH LIKE
KSBN ENDING TIME MAY NEED TO BE SHORTED BUT WILL LEAVE UNTOUCHED.
WINDS WILL INCREASE WITH BLOWING/DRIFTING SNOW CAUSING GREATEST
IMPACTS AT KSBN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
FOR INZ003-004-012-014.
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MIZ077-
078.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...AGD
SHORT TERM...LEWIS
LONG TERM...AGD
AVIATION...FISHER
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANAHazardous weather outlook, Feb 11, 5:08 AM EST, 21 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 AM EST WED FEB 11 2015
INZ003>005-012>016-LMZ043-046-MIZ077-078-121015-
LA PORTE-ST. JOSEPH IN-ELKHART-STARKE-PULASKI-MARSHALL-FULTON IN-
KOSCIUSKO-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
508 AM EST WED FEB 11 2015 /408 AM CST WED FEB 11 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW IS EXPECTED... MAINLY TONIGHT. HEAVIEST
ACCUMULATIONS SHOULD BE OVER BERRIEN COUNTY MICHIGAN AND ST.
JOSEPH AND LAPORTE COUNTIES IN INDIANA. BRISK WINDS WILL ALSO CAUSE
AREAS OF BLOWING AND DRIFTING SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF SIGNIFICANT LAKE EFFECT SNOW WITH BLOWING AND
DRIFTING SNOW IS POSSIBLE FRIDAY NIGHT AND SATURDAY NIGHT. BITTER
COLD IS ALSO EXPECTED OVER THE WEEKEND WITH WIND CHILLS BOTTOMING
OUT IN THE -15 TO -25 RANGE SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
INZ006>009-017-018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-121015-
LAGRANGE-STEUBEN-NOBLE-DE KALB-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
508 AM EST WED FEB 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT WHICH COULD CAUSE
SOME SLICK SPOTS ON ROADS. IT WILL ALSO BE BITTERLY COLD WITH WIND
CHILLS FALLING TO THE ZERO TO -10 RANGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BITTER COLD CONDITIONS WILL CONTINUE THURSDAY WITH WIND CHILLS -10
TO -15. EVEN COLDER AIR WILL MOVE IN OVER THE WEEKEND WITH WIND
CHILLS EXPECTED TO BOTTOM OUT IN THE -15 TO -25 RANGE SUNDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Winter Weather, St. Joseph
- When
- February 12, 3:00 AM EST to 6:00 PM EST
- Where
- St. Joseph forecast zone
- Reported by
- Broadcast Media
Snow and blowing snow accompanied an intense lake effect snow band on February 12th, mainly during the late morning and afternoon hours across western portions of St. Joseph County. Snowfall amounts ranged from an inch or two in eastern portions of the county to between 4 and 6 inches across far northwest St. Joseph County. South Bend officially received 2.8 inches of total snow accumulation. The falling snow combined with wind gusts to 30 mph created near whiteout conditions and hazardous travel.
Lake-Effect Snow, La Porte
- When
- February 12, 3:00 AM CST to 6:00 PM CST
- Where
- La Porte forecast zone
- Reported by
- Public
Heavy snow and blowing snow accompanied an intense lake effect snow band on February 12th, mainly during the late morning and afternoon hours across northeast portions of La Porte County. A spotter reported 7 inches of accumulation 3 miles east of Rolling Prairie. Areas farther west and south across the county received less snow accumulation. The falling snow combined with wind gusts to 30 mph created near whiteout conditions and hazardous travel. There were reports of a few accidents and slide-offs across the region.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, February 12, 2015$25,000 · 1 event
- Winter Weather and Cold in West Virginia, February 12 to 13, 20156 events
- Strong Wind in Maryland, February 12 to 13, 2015$5,000 · 5 events
- Extreme Cold in Pennsylvania, February 12 to 13, 20155 events
- Strong Wind in New Jersey, February 12 to 13, 2015$10,000 · 5 events
- Strong Wind in Delaware, February 12 to 13, 2015$5,000 · 4 events
- Winter Weather in Tennessee, February 12, 20152 events
- Heavy Snow in Texas, February 12, 20151 event
- Winter Weather in Michigan, February 12, 20151 event
- Winter Weather in West Virginia, February 12, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552974, 552972.